Alert archive / Kentucky / Flash Flood Warnings in 2016
Flash Flood Warning 30, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 27, 2016, 4:44 PM EDT for Floyd County, Pike County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2016, 4:44 PM EDT (20:44 UTC)
- Expired
- Jul 27, 2016, 7:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Floyd County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 74 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 6:00 PM EDT | FLASH FLOOD | 1 E Rockhouse, KY | FACEBOOK VIDEO OF FAST FLOWING WATER AT LEAST 6 INCHES DEEP OVER A ROAD NEAR DRY FORK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 76 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 505 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
076
WGUS53 KJKL 272044
FFWJKL
KYC071-195-272345-
/O.NEW.KJKL.FF.W.0030.160727T2044Z-160727T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
444 PM EDT WED JUL 27 2016
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN PIKE COUNTY IN SOUTHEASTERN KENTUCKY...
SOUTHERN FLOYD COUNTY IN SOUTHEASTERN KENTUCKY...
* UNTIL 745 PM EDT
* AT 442 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ELKHORN CITY...WHEELWRIGHT...JONANCY...BURTON...BELCHER...DORTON...
TOONERVILLE...ROCKHOUSE...MARROWBONE...ASHCAMP...SHELBY GAP...
MYRA...VIRGIE...BUCKINGHAM...MOUTHCARD...LIGON...SPEIGHT...
LOOKOUT AND MELVIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3727 8235 3723 8250 3720 8255 3722 8260
3725 8263 3724 8265 3727 8272 3728 8272
3729 8271 3729 8273 3738 8275 3739 8219
$$
ABE2 follow-up statements
374
WGUS73 KJKL 272237
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
637 PM EDT WED JUL 27 2016
KYC071-195-272345-
/O.CON.KJKL.FF.W.0030.000000T0000Z-160727T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIKE KY-FLOYD KY-
637 PM EDT WED JUL 27 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
SOUTHWESTERN PIKE AND SOUTHERN FLOYD COUNTIES...
AT 636 PM EDT...DOPPLER RADAR INDICATED HEAVY RAIN HAD ENDED ACROSS
THE WARNED AREA. RADAR ESTIMATES THAT TWO TO THREE INCHES OF RAIN
HAS FALLEN AND RUNOFF FROM THIS HEAVY RAIN WILL LIKELY PRODUCE FLASH
FLOODING.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ELKHORN CITY...WHEELWRIGHT...JONANCY...BURTON...BELCHER...DORTON...
TOONERVILLE...ROCKHOUSE...MARROWBONE...ASHCAMP...SHELBY GAP...MYRA...
VIRGIE...BUCKINGHAM...MOUTHCARD...LIGON...SPEIGHT...
LOOKOUT AND MELVIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 3727 8235 3723 8250 3720 8255 3722 8260
3725 8263 3724 8265 3727 8272 3728 8272
3729 8271 3729 8273 3738 8275 3739 8219
$$
ABE217
WGUS73 KJKL 272319
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
719 PM EDT WED JUL 27 2016
KYC071-195-272329-
/O.CAN.KJKL.FF.W.0030.000000T0000Z-160727T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIKE KY-FLOYD KY-
719 PM EDT WED JUL 27 2016
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN PIKE AND SOUTHERN FLOYD
COUNTIES IS CANCELLED...
THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT.
LAT...LON 3727 8235 3723 8250 3720 8255 3722 8260
3725 8263 3724 8265 3727 8272 3728 8272
3729 8271 3729 8273 3738 8275 3739 8219
$$
ABEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:05 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 27, 3:05 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Jackson KY 305 PM EDT WED JUL 27 2016 .SHORT TERM...(This evening through Thursday night) Issued at 305 PM EDT WED JUL 27 2016 ...Torrential rainfall on Thursday may lead to Localized Flash Flooding... Expect scattered showers and thunderstorms to continue into the evening with the primary focus turning to the heavy rain potential tomorrow. A stalled frontal boundary has lifted north of the area and is expected to stay just north of the state through the day tomorrow. This has allowed winds to turn more southerly this afternoon. As a southern stream wave strengthens and lifts out of the Mississippi Valley overnight tonight, winds will turn a bit more southwesterly and increase in strength, allowing for an even deeper pull of moist air. This upper wave will interact with the stationary frontal boundary, as well as the potential phasing of the northern and southern stream jets, to create a large surge of warm deep moisture and lift for which storms to develop across our area. PWAT values for tonight will be well over 2 inches and will continue to increase up to 2.4 inches in some places by tomorrow afternoon. While CAPE and LI values remain decent per model soundings, the profiles are long, skinny, and moist with little wind shear. This type of profile indicates heavy rain and flash flooding concerns, moreso than severe weather. Mostly unidirectional flow in the mid and upper levels may lead to training of storms, which would likely lead to localized flash flooding. Depending on the model, anywhere from 1.5 to 3 inches of total rainfall is possible Thursday through Friday morning. Considering the extreme PWATS, any storm that does form would be a very proficient rain producer. All this considered, have decided to issue a flash flood watch for the entire area from late tonight through Friday morning. The bulk of the rain is expected to exit the area by dawn on Friday but we can expect unsettled weather to continue into the weekend. Temperatures will take a downward turn tomorrow with the onset of thick cloud cover and heavy rains, with highs in the low 80s. .LONG TERM...(Friday through Wednesday) Issued at 300 PM EDT WED JUL 27 2016 No real break in sight from the unsettled weather as models project our area remaining in northwest flow aloft with a quasi- stationary frontal boundary positioned over us over very close by throughout the period. This will bring us daily chances for showers and thunderstorms, especially during the afternoon and evening hours. These should be scattered in nature most days, although a decent shortwave shown passing through the Ohio Valley may spawn a little more widespread coverage of showers/storms on Saturday and indicated higher PoPs there. The ground should be fairly wet after the short term rainfall so at least isolated flash flooding will remain a concern, at least through the weekend. Otherwise, it will remain warm and humid throughout the period with daytime highs well into the 80s and dewpoints in the upper 60s to lower 70s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) ISSUED AT 148 PM EDT WED JUL 27 2016 Clusters of showers and thunderstorms will continue to develop and track mainly east across our area this afternoon and evening, mainly along and ahead of a stalled frontal boundary. Current thinking is that the north and eastern portions of the area will receive the most rainfall through this evening. Tonight, did add in the mention of fog development and vis restriction after 3Z, though exact impacts will largely be dependent on the amount of rain each TAF site receives through this evening. A low pressure system will approach the area from the southwest tonight, bringing widespread heavy rainfall and thunderstorms to the area through at least tomorrow afternoon. These rounds of heavy rainfall will lead to variable VIS at the TAF sites, with CIGS degrading. Winds will generally be light and variable, though any stronger showers or thunderstorms could produce some brief gusty conditions. && .JKL Watches/Warnings/Advisories... Flash Flood Watch from 2 AM EDT Thursday through Friday morning for KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120. && SHORT TERM...JVM/JMW LONG TERM...ABE AVIATION...JVM
Hazardous weather outlook, Jul 27, 3:15 PM EDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 315 PM EDT WED JUL 27 2016 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-282215- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE... PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN... PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN... JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY... PIKEVILLE...SOUTH WILLIAMSON 315 PM EDT WED JUL 27 2016 ...FLASH FLOOD WATCH IN EFFECT FROM 2 AM EDT THURSDAY THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS EVENING AND TONIGHT. HEAT INDICES IN THE 90 TO 100 DEGREE RANGE WILL BE POSSIBLE THROUGH LATE THIS AFTERNOON. THUNDERSTORMS WILL BE POSSIBLE THIS EVENING INTO THE OVERNIGHT HOURS. GUSTY WINDS MAY BE POSSIBLE...BUT THE MAIN THREAT WILL BE TORRENTIAL RAINFALL WHICH MAY LEAD TO SOME ISOLATED INSTANCES OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGHOUT THE PERIOD... MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MOST INTENSE STORMS MAY BRING STRONG WIND GUSTS. THERE IS ALSO A POTENTIAL FOR HEAVY RAINFALL AND ISOLATED FLOODING IN LOCATIONS WHERE THUNDERSTORMS REPEATEDLY OCCUR. THE GREATEST RISK OF EXCESSIVE RAINFALL AND FLASH FLOODING WILL BE THURSDAY INTO THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF FLOODING THROUGH FRIDAY MORNING. JVM/ABE
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 3:09 PM EDT | Flash Flood Watch | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 28 hr |
| Jul 27, 3:55 PM EDT | Areal Flood Advisory | JKL | Pike | 2 hr |
| Jul 27, 5:21 PM EDT | Special Weather Statement | JKL | Whitley | 39 min |
| Jul 27, 5:26 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Whitley | 34 min |
| Jul 27, 5:42 PM EDT | Flash Flood Warning | JKL | Knox, Whitley | 3 hr |
| Jul 27, 7:48 PM EDT | Special Weather Statement | JKL | Pulaski | 27 min |
Nearby
Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.